Texas, 2004

Flash Flooding in Texas, November 17, 2004

November 17, 2004 · NWS FWD · 6 events in 5 counties and zones

6 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Nov 17, 2:58 AM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Nov 17, 2:58 AM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
258 AM CST WED NOV 17 2004

.DISCUSSION...
WE HAVE EXTENDED THE FLOOD WATCH EAST TO INCLUDE DENTON & COLLIN
COUNTIES PLUS POINTS SOUTH...AND HAVE CANCELED IT IN FAR WESTERN
COUNTIES. EVIDENCE FOR HEAVY PRECIP NOT AS STRONG AS EARLIER WITH
MUCH OF THE MOISTURE RAINING OUT IN HOUSTON CWA BUT QPF PROGS SHOW
DECENT ACCUMULATIONS. IN ADDITION...IN NOVEMBER NOT MUCH IS GROWING
EXCEPT WEEDS IN MY YARD...PLUS THE GROUND IS ALREADY WET ADDING TO
RUNOFF POTENTIAL. THE METROPLEX IS A BIT NORTH OF THE HEAVIEST QPF
BUT ADDED IT DUE TO ALL THE CONCRETE ENHANCING RUNOFF.

UPPER LOW TO KICK OUT TO THE NORTHEAST ACROSS CWA TODAY AND TONIGHT.
MOVEMENT ON THIS MODEL RUN IS FASTER THAN PREVIOUS...AND CURRENT
RADAR LOCATION OF PRECIP COMPARED TO OLD MODEL RUN SUPPORTS THIS.
RESULT...I HAVE DRIED US OUT QUICKER THAN PREVIOUS PACKAGE. RAIN
SHOULD EXIT CWA THURSDAY AFTERNOON WITH ONLY LINGERING SHOWERS IN
EAST AFTER THURSDAY MORNING.

NEXT CHANCE FOR RAIN LOOKS LIKE SATURDAY AND SUNDAY AS MOISTURE
STARTS TO RETURN FROM THE GULF. NO STRONG UPPER SYSTEM TO SUPPORT
WIDESPREAD PRECIP BUT THERE IS A BIT OF A REINFORCING SHOT OF COOL
AIR ON SUNDAY TO PROVIDE SOME LIFT ALONG THE FRONT.

NEXT UPPER LOW MOVES ACROSS AREA TUESDAY NIGHT THROUGH WEDNESDAY
NEXT WEEK. AT THIS TIME IT LOOKS STRONG ENOUGH TO MAKE WIDESPREAD
PRECIP BUT WILL KEEP POPS DOWN TO CHANCE BASED ON POOR TIMING AND
UNCERTAINTY OF UPPER LOW TRACK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  68  60  71  53 / 100  80  20  20
WACO, TX              69  60  73  54 / 100  60  20  10
PARIS, TX             69  64  68  53 /  70  80  50  20
DENTON, TX            68  60  70  53 /  90  80  20  20
MCKINNEY, TX          69  60  70  53 /  90  80  50  20
DALLAS, TX            69  60  71  54 /  90  80  20  20
TERRELL, TX           70  60  70  54 /  90  80  50  20
CORSICANA, TX         72  61  73  54 /  90  80  20  20
TEMPLE, TX            73  58  73  55 / 100  40  20  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH UNTIL 400 PM CST WEDNESDAY FOR ZONES TXZ101>104...
TXZ116>120...TXZ130>134...TXZ143>147...TXZ156>162...TXZ174>175.

&&

84
Hazardous weather outlook, Nov 17, 4:29 AM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
429 AM CST WED NOV 17 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-172230-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
429 AM CST WED NOV 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
A FLOOD WATCH IS IN EFFECT FOR CENTRAL PORTIONS OF NORTH TEXAS
THROUGH 4 PM CST (SEE FTWFFAFWD FOR DETAILS ON WATCH AREA).
RAIN...WITH SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER ALL OF
NORTH TEXAS TODAY...WITH MORE WIDESPREAD COVERAGE EAST OF INTERSTATE
35 TONIGHT. WIDESPREAD RAINFALL OF 1 TO 2 INCHES IS EXPECTED...WITH
LOCALIZED AMOUNTS IN EXCESS OF 4 INCHES IN THE FLOOD WATCH
AREA...WHICH MAY RESULT IN ISOLATED FLASH FLOODING OR WIDESPREAD
URBAN AND SMALL STREAM FLOODING. OCCASIONAL CLOUD-TO-GROUND
LIGHTNING WILL ALSO BE A HAZARD.

.DAYS TWO THROUGH SEVEN...
A CHANCE OF THUNDERSTORMS WILL CONTINUE GENERALLY ALONG AND EAST OF
INTERSTATE 35 THURSDAY INTO THURSDAY EVENING. AT THIS TIME...
OCCASIONAL CLOUD-TO-GROUND LIGHTNING WILL BE THE MAIN HAZARD.
OTHERWISE...A COLD FRONT ARRIVING THIS WEEKEND WILL RESULT IN A
SLIGHT CHANCE OF THUNDERSTORMS...WITH THIS CONTINUING THROUGH MID
WEEK AS ANOTHER UPPER LEVEL SYSTEM AFFECTS THE REGION.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUIRED FOR FLOODING PROBLEMS
...ESPECIALLY ACROSS THE FLOOD WATCH AREA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Bell

When
November 17, 4:42 AM CST to 5:42 AM CST
Where
Bell County, Nolanville
Reported by
LAW ENFORCEMENT
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

Water was over a bridge in the Nolanville area.

Flash Flood, Lampasas

When
November 17, 6:29 AM CST to 8:30 AM CST
Where
Lampasas County, 5 mi N of Lampasas
Reported by
LAW ENFORCEMENT
Coordinates
31.196, -98.241 (the zone’s center; the record gives no point)

Little Lucy Creek was flooding. High water was over east FM 581 and County Road 3500. Numerous county roads and low water crossings around Lampasas were flooded.

Flash Flood, Coryell

When
November 17, 7:33 AM CST to 9:30 AM CST
Where
Coryell County, Gatesville
Reported by
LAW ENFORCEMENT
Coordinates
31.391, -97.799 (the zone’s center; the record gives no point)

Roads were barricaded at Gatesville and Bee House.

Flash Flood, Bell

When
November 17, 7:38 AM CST to 9:30 AM CST
Where
Bell County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

Numerous roads and low water crossings were closed due to high water.

Flash Flood, Bosque

When
November 17, 8:01 AM CST to 10:00 AM CST
Where
Bosque County, Cranfills Gap
Reported by
LAW ENFORCEMENT
Coordinates
31.900, -97.634 (the zone’s center; the record gives no point)

Some flooding was reported on Highway 22.

Flash Flood, McLennan

When
November 17, 11:28 AM CST to 1:30 PM CST
Where
McLennan County, Crawford
Reported by
EMERGENCY MANAGER
Coordinates
31.552, -97.202 (the zone’s center; the record gives no point)

Several roads in the area were closed due to high water. A bridge over Wasp Creek south of Crawford was washed out.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428962, 5428989, 5428990, 5428991, 5428992, 5428993.